Nebraska, 2018

Tornadoes and Flood in Nebraska, June 30, 2018

June 30, 2018 · NWS OAX · 16 events in 7 counties and zones

Thunderstorms developed in two different waves on a southwest to northeast orientated cold front across eastern Nebraska. In the early morning of the 30th, a wave of thunderstorms moved northeast across northeastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in two different waves on a southwest to northeast orientated cold front across eastern Nebraska. In the early morning of the 30th, a wave of thunderstorms moved northeast across northeastern Nebraska. One of the storms intensified and became severe with large hail over Knox County. Later in the afternoon, thunderstorms redeveloped over southeast Nebraska and produced damaging wind and large hail, and between 2 to 3 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 1:48 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 30, 1:48 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
248 AM CDT Sat Jun 30 2018

.SHORT TERM...(Today through Monday)
Issued at 248 AM CDT Sat Jun 30 2018

Early-morning water vapor imagery depicts a short-wave trough
translating east through the northern High Plains with the
trailing extension of the feature lagging to the southwest over
the Great Basin. The northern High Plains segment of the trough
will eject northeast into southern Manitoba today while the Great
Basin portion tracks more slowly east into the mid MO Valley late
tonight. In the low levels, outflow associated with convection
over the High Plains has modulated the movement of the synoptic
cold front with the boundary extending from low pressure over
northern MN through northeast and central NE before linking with a
secondary low over eastern CO as of 07z.

In the short term, ongoing thunderstorms elevated to the north of
the surface front will likely affect portions of northeast NE this
morning before dissipating or moving to the northeast of the area.
Given ambient, steep mid-level lapse rates and robust low-level
moisture (see the 00z LBF sounding), isolated severe weather is
possible.

By this afternoon, both convection-allowing and parameterized
model guidance indicate a steady uptick in storm development along
the surface front, aided by the progression of a frontal wave
developing through eastern NE into western IA. The favorable
overlap of moderate to strong instability and a vertically veering
wind profile --owing to the isallobaric response to the surface
low-- will favor organized storm modes including supercells and
bowing structures capable of large hail, damaging winds, and
perhaps a tornado or two.

A secondary, potentially post-frontal wave of thunderstorms is
expected to overspread the area this evening into tonight,
prolonging the heavy-rainfall threat. Given the antecedent soil
conditions, very moist environment, and the potential for longer-
duration convective rainfall, we have issued a flash flood watch
valid this afternoon through tonight for portions of eastern NE
and southwest IA. It's possible the watch could be expanded as we
get closer to the convective event.

The cold front and associated convective precipitation are
expected to exit the area Sunday morning with cooler afternoon
temperatures (i.e. lower to mid 80s) forecast.

By Monday, surface high pressure will shift to our east with south
winds drawing a warmer air mass into the region.

.LONG TERM...(Monday night through Friday)
Issued at 248 AM CDT Sat Jun 30 2018

Model guidance continues to indicate the development of an
expansive mid-level ridge next week, suggestive of above-normal
temperatures. Small chances for showers and thunderstorms will
exist.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1130 PM CDT Fri Jun 29 2018

Surface cold front had pushed into northeast Nebraska near KOFK at
the start of the period. Mainly high level cigs are spreading into
the area from convection over western NE and southern SD. Cigs
will gradually lower through FL100 through 12Z with some chance
of convection at all sites after 18Z as front moves toward far
southeast NE by 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from this afternoon through Sunday morning for
     NEZ015-033-034-044-045-051>053-066>068.

IA...Flash Flood Watch from this afternoon through Sunday morning for
     IAZ043-055-056-069-079-080-090.

&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Fobert
Hazardous weather outlook, Jun 29, 3:25 PM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 PM CDT Fri Jun 29 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
425 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Scattered thunderstorms are expected tonight in northeast
Nebraska, mainly after midnight and north and west of Norfolk. Any
storms that fire could produce gusty winds, with a slight risk for
damaging winds.

More thunderstorms are likely during the day Saturday across the
rest of eastern Nebraska and southwest Iowa. However the most
likely area of thunderstorm development will be along and north of
Interstate 80 in the mid afternoon. Any storms that develop could
become severe and produce large hail and damaging winds.

A Heat Advisory remains in effect until 9 PM. Afternoon highs in
the mid 90s to around 100 will combine with a humid air mass to
create heat indices of 103-105 for several hours this afternoon
into evening.

Flooding will continue along the Missouri River downstream from
Omaha through Saturday.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

The risk of severe storms carries into Saturday evening across
much of eastern Nebraska and southwest Iowa, with hail and
damaging winds possible.

Then later Saturday evening, heavy rain is likely, with could
produce localized flooding.

Flooding will continue to occur along the Missouri River mainly
below Omaha, but the heavy rain from Saturday night could push
other streams and the Missouri River from Omaha and upstream above
flood stage Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday afternoon or evening.

In the hours before

Special weather statement, Jun 30, 1:18 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
218 AM CDT SAT JUN 30 2018

NEZ011-016-300800-
Knox NE-Antelope NE-
218 AM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE AND SOUTH
CENTRAL KNOX COUNTIES UNTIL 300 AM CDT...

At 217 AM CDT, Doppler radar was tracking a strong thunderstorm over
Orchard, or 22 miles southeast of O'neill, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creighton, Orchard, Winnetoon, Royal, Bazile Mills, Ashfall Fossil
Beds State Historical Park and The Highway 14 And 59 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4263 9795 4250 9773 4219 9824 4224 9830
      4239 9830
TIME...MOT...LOC 0717Z 229DEG 33KT 4231 9825

DEE

The radar

The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 3 tornado, 2 funnel cloud, 1 flood. Local standard time, as filed.

Hail, Knox

When
June 30, 2:02 AM CST
Where
Knox County, 1.53 mi W of Creighton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.470, -97.910

Hail, Nemaha

When
June 30, 3:14 PM CST
Where
Nemaha County, 1.48 mi SSW of Auburn
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -95.840

Thunderstorm Wind, Otoe

When
June 30, 3:55 PM CST
Where
Otoe County, 2.81 mi N of Paul
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.610, -95.870

Hail, Otoe

When
June 30, 4:01 PM CST
Where
Otoe County, 0.87 mi SE of Nebraska City Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.660, -95.860

Funnel Cloud, Saline

When
June 30, 4:45 PM CST
Where
Saline County, 0.53 mi W of Tobias
Reported by
Emergency Manager
Coordinates
40.420, -97.340

Thunderstorm Wind, Saline

When
June 30, 5:00 PM CST
Where
Saline County, 6.99 mi N of Tobias
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.520, -97.310

Seven miles north of Tobias, doors were ripped off of a shed, and another shed was destroyed with the tin thrown 1/4 mile away from the shed. A tree was also split from damaging winds.

Hail, Saline

When
June 30, 5:06 PM CST
Where
Saline County, 4.95 mi SSW of Friend
Measured
0.88 in hail
Reported by
Public
Coordinates
40.580, -97.300

Tornado, Saline

When
June 30, 5:10 PM CST to 5:12 PM CST
Where
Saline County, 7.96 mi SSW of Friend to 7.56 mi S of Friend
Rating
EF0
Path length
0.8 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.537, -97.311

Doors were blown off a barn, most of the roof panels were blown of a shed and thrown downstream, large tree branches were blown down, and a path of corn in a herringbone pattern occurred from a brief tornado 8 miles south southwest of Friend.

Tornado, Saline

When
June 30, 5:12 PM CST to 5:14 PM CST
Where
Saline County, 7.72 mi S of Friend to 7.73 mi S of Friend
Rating
EF1
Path length
1.4 mi
Path width
200 yd
Reported by
Emergency Manager
Coordinates
40.538, -97.287

A second tornado started approximately 7 3/4 miles south of Friend and traveled 1.4 miles in a west to east direction. A storage shed moved over 1000 feet from where it started. Trunks of trees and large tree limbs were snapped, and metal panels were blown off a shed.

Thunderstorm Wind, Lancaster

When
June 30, 5:45 PM CST
Where
Lancaster County, 2.32 mi NNE of Sprague
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -96.710

A highway sign was blown down in high winds at US Highway 77 and Roca Road south of Lincoln.

Flood, Lancaster

When
June 30, 5:45 PM CST to 7:00 PM CST
Where
Lancaster County, 2.18 mi SSW of Rokeby to 2.56 mi N of West Lincoln
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.689, -96.739

Localized flooding occurred over portions of Lincoln due to 2 to 3 inches of rain across the city of thunderstorms. There were reports of flooded roads near 14th and Nebraska Highway 2, 27th Street and Saltillo Road and 48th Street and Cornhusker Highway. A water rescue was reported near 14th Street and Nebraska Highway 2 in South Lincoln.

Thunderstorm Wind, Lancaster

When
June 30, 6:23 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -96.690

Large tree limbs down east of downtown Lincoln.

Funnel Cloud, Sarpy

When
June 30, 6:35 PM CST
Where
Sarpy County, 1.38 mi N of Springfield
Reported by
Fire Department/Rescue
Coordinates
41.100, -96.130

Thunderstorm Wind, Lancaster

When
June 30, 6:43 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

Thunderstorm Wind, Saunders

When
June 30, 7:25 PM CST
Where
Saunders County, 0.69 mi N of Mead
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.240, -96.500

Tornado, Saline

When
June 30, 11:19 PM CST to 11:20 PM CST
Where
Saline County, 3.99 mi NNW of Western to 4.14 mi NNW of Western
Rating
EF0
Path length
0.24 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.456, -97.220

This brief, narrow, tornado flattened corn, tore off roof panels of a shed, and collapsed some walls from a small shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771932, 771936, 771938, 771937, 771939, 771941, 771940, 777562, 777567, 771934, 771951, 771933, 771942, 771935, 771943, 777566.